Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Essential versus $ \char93 $-spectrum for smooth diffeomorphisms

Author: Russell B. Walker
Journal: Proc. Amer. Math. Soc. 93 (1985), 532-538
MSC: Primary 58F15; Secondary 58F19
MathSciNet review: 774018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: J. Robbin conjectures in his 1972 survey article (Bull. Amer. Math. Soc. 78, 923-952) that the "essential" and $ \char93 $-spectra are identical for all $ {C^1}$-diffeomorphisms. If so, the stability conjecture of S. Smale follows. A $ \char93 $-spectrum may be attached to any orbit or invariant set and is a generalization of the set of eigenvalues of $ Tf$ at a fixed point. The essential spectrum is the closure of this spectrum, restricted to the periodic set of $ f$. So Robbin's conjecture meant that the periodic orbits carry the growth rate behavior of their closure. A counterexample is constructed and other conjectures made.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F15, 58F19

Retrieve articles in all journals with MSC: 58F15, 58F19

Additional Information

Keywords: $ \char93 $-spectrum, adjoint operator, essential spectrum, hyperbolicity
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society